Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Lubbock, TX

February 24, 2000Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Feb 24, 2000, 6:52 PM CST for Lubbock County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2000, 6:52 PM CST (00:52 UTC)
Expired
Feb 24, 2000, 7:15 PM CST
In force
23 min
Issued by
NWS Lubbock, TX
Area
Whole counties

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 5 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 7:05 PM CSTHail 0.75Lubbock, TX
Feb 24, 7:20 PM CSTHail 1Woodrow, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLUB 250058
SVRLBB
TXC303-250115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CST THU FEB 24 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUBBOCK COUNTY IN TEXAS

* UNTIL 715 PM CST

* AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF WOODROW...OR ABOUT 11 MILES
  NORTHWEST OF TAHOKA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE           
  SLATON...WOODROW AND SOUTH LUBBOCK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:00 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 24, 2:00 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CST THU FEB 24 2000

STRONG NEGATIVE TILT SHORTWAVE TROF WILL MOVE TOWARD THE AREA
TONIGHT. SYSTEM IS FAR ENOUGH WEST SUCH THAT LOW LEVEL DRY PUSH NOT
LIKELY UNTIL EARLY FRIDAY MORNING, WHICH MEANS CONVECTIVE THREAT
TONIGHT REMAINS ACROSS AT LEAST THE EASTERN HALF OF THE AREA. LOW
LEVEL MOISTURE TRANSPORT IS UNDERWAY, OWING TO INCREASING UPPER
DIVERGENCE AND ATTENDANT SURFACE PRESSURE FALLS TO THE NORTHWEST.
SEE SPC DAY 1 DISCUSSION FOR DETAILS CONCERNING SEVERE RISK.

AS THE SHORTWAVE TROF MOVES JUST NORTH OF THE AREA FRIDAY, BAND OF
HIGH WINDS ALOFT WILL ROTATE ACROSS THE SOUTH PLAINS. ETA/AVN
SURFACE WIND PROGS ARE BOTH IN EXCESS OF 30KT AT 18Z FRIDAY, WHICH
IS RATHER HIGH. WITH DRYING ALOFT AND TIGHT GRADIENT, FEEL THERE MAY
BE SEVERAL HOURS OF WINDS SUSTAINED IN THE 30-40 MPH RANGE, WITH
POSSIBLE GUSTS OVER 55 MPH. WILL GO AHEAD WITH A HIGH WIND WATCH FOR
FRIDAY. MOST FAVORABLE AREA LOOKS TO BE THE SOUTHERN HALF OF THE
FORECAST AREA, BUT CERTAINLY POTENTIAL EXISTS TO THE NORTH.

EXTENDED LOOKS DRY WITH TEMPERATURES ABOVE AVERAGE.

PRELIMINARY:
FRIONA      36/59/27/59 -000
TULIA       39/61/2:5/62 2000
CHILDRESS   46/64/32/64 4200
BROWNFIELD  42/66/30/66 1000
LUBBOCK     43/65/32/66 3000
ASPERMONT   50/67/38/68 5200

.LBB...HIGH WIND WATCH FRIDAY TX021>044

In the hours before

Special weather statement, Feb 24, 3:56 PM CST, 2 hours 56 minutes before
TXZ021>044-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CST THU FEB 24 2000

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 49
FOR PORTIONS OF THE SOUTHERN TEXAS PANHANDLE...LOW ROLLING PLAINS
AND SOUTHERN PLAINS UNTIL 1100 PM TONIGHT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE TORNADO WATCH AREA:

BRISCOE...HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...
CROSBY...DICKENS...KING...GARZA...KENT...STONEWALL...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

TAYLOR

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:34 PM CSTSevere Thunderstorm WarningLUBLynn41 min
Feb 24, 7:10 PM CSTSevere Thunderstorm WarningLUBLubbock, Lynn35 min
Feb 24, 7:33 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock27 min
Feb 24, 7:56 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd49 min
Feb 24, 8:29 PM CSTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley46 min
Feb 24, 8:29 PM CSTSevere Thunderstorm WarningLUBFloyd46 min
Feb 24, 9:49 PM CSTSevere Thunderstorm WarningLUBChildress26 min
Feb 24, 11:37 PM CSTSevere Thunderstorm WarningLUBGarza, Kent38 min
Feb 25, 12:19 AM CSTSevere Thunderstorm WarningLUBKent41 min
Feb 25, 12:41 AM CSTSevere Thunderstorm WarningLUBDickens, King49 min
Feb 25, 12:59 AM CSTSevere Thunderstorm WarningLUBKent, Stonewall46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.